Hi Everybody, I am absolutely shocked by the amount of patients here on this board and most of us are feeling unwell and the pitiful treatment we are receiving from the NHS.
Here are a few tips I have learned about during my long and painful journey, I hope this is of interest to you all.
Firstly a bit about me,!! I am not a Dr. or have any medical training but one thing is for sure when you are not feeling well and your not getting the right treatment, you start to research and look on the net and learn about your condition.
I had my thyroid removed in 1999 due to Amiodarone over dosing. Incidentally I was on this drug for Atrial Fibrillation, in the USA this medication is not licensed for use with AF but only Ventricular Fibrillation but to be fair to Drs here, there were no drugs around at that time to control my condition.
I was told this is a very rare reaction only to find out years later from the net this is a quite common side effect to make your Thyroid go into hyper overdrive.
Six months after having my Thyroid removed, I started to feel awful. Cold inside as if my back had a cold fan permanently switched on. My legs and wrists started to ache and the sleep, I was sleeping 18 hours a day. I went to my GP and got the dreaded news your TSH is fine so you must be fine. Working through the NHS I met with an endo professor who said “why is it people like you always blame your thyroid, it’s a bit of clinical depression, so off to the Psychologist who pronounced no clinical depression and may be a bit of anxiety but due to how I felt, that was understandable.
I wont bore you with the details but I had to pack up work and felt awful, sleeping 18 hours a day and I started on the long haul of seeking professional advice elsewhere. My quest took me to Birmingham, Belgium and South Africa and even Australia.
In Joburg, I met with an endo there who informed that my DHEA was low, my Testosterone was low, my thyroxin was high, as at that time I was taking 8 grains of armour a day and 100 MCR of T4, far too much but I need this to keep awake.
I soon realized that I was over medicating and its was costly as well. All I would get from my GP was your TSH is suppressed and at one time I was threated by them to stop my thyroxin if I kept taking too much. What is very interesting at that time , my bloods were within normal ranges, my FT4 T3 T4 were all good but my TSH was suppressed and still the Edo wanted to cut down my drugs as my TSH was high. My dose was 1 grain of armour, 100 MCR of NHs Thyroxin and testosterone supplementation and 50mg of DHEA and 30Mcr of Prenanalone, I felt great!! Deep down I was a little concerned with my medications. I was taking and I had a slight tremor in my legs and I was losing weight.
I was amazed I had my bloods taken at ST Barts and the very next day for the Endo in South Africa. My bloods at St. Barts were perfect, except for a suppressed TSH . I asked what about testosterone, we don’t check that, what about DHEA, we don’t check that either, what about insulin resistance, we don’t check that and there is no evidence of you having that. Now about your TSH,
When I reported I felt well on my South African meds. I was given a long talk about the Placbo effect and the strange things that can happen if you have clinical depression.
My Gp had warned me I was taking to much and I had slight tremor in the legs so deep down I knew I was overmedicating. Enough of me now and over to you.
I was in Brisbane in 2011 and met with a Dr there who said I am suffering with Reverse T3, he said that the Wilson protocol was rubbished by the medical establishment but that a Dr Chopra had written a good paper on the subject and that way he could treat me without the fear of getting struck off by the Australian medical board. I could not stay on his treatment as we wanted to see me every month and I moved back to Perth.
2014: I am now on the Wilson protocol here in England and its really hard and I don’t know if it will work but I hope I will be able to tolerate NDP and feel a little better than I have been. I know I will never have a normal TSH but I don’t care any more. For this privilege of not feeling welI!! I have to funded most of my treatment and in some cases paid VAT on my drugs but if you have to feel well then I suppose you have to do these things. It is wrong but what can you do!!
One piece of advice I was given by several Drs not endos, I might add. If you don't have thyroid cancer or Hasi, then don't let them take your thyroid out!!! ,only let them take out half a thyroid as its makes a lot more things than your NHS T4 can replace. ie T1 T2, T3 and Calcitonin plus there are other things in the Armour that they do not know what effect they have on the body.
AGAIN I must stress I am not a DR but here is what I learned .
1 In my opinion your GP will only treat if you if your TSH is not right.
2 Understand your condition and learn about it..
There is an excellent book by Dr Peatfield which explains
what is going on with your body but be warned your Dr will not listen to you, even if you quote the book to them.
3. Its no good and not good for your heart and your Calcium levels by just upping your Thyroxin. I believe your thyroxin needs three things to make it work or to carry it around your body.
My south African Endo and a Belgium GP here both gave me a good explanation of the above.
a)THYROXINE, OF COURSE.
b) ADRENALS SUPPORT DHEA or Prenanalone, not to be confused with Pregnisalone.
c) sex hormones. Men testosterone, in ladies Progesterone.
I would advise don't self medicate with these as these are dangerous and can have nasty side effects. If any of the above are not at the right levels, then you may have to take more of the other two to make up for the one that is missing. i.e. Your DHEA is low so you may require more testosterone and more Thyroxin. Incidentally this is for men.
These three components really require a Dr to determine what is going wrong and I would not advise self treating as it can be dangerous.
4) There are some things you can do to help your body absorb your medication. Take your Thyroxin in the morning on an empty stomach and don't eat for up to an hour, with a glass of water but not milk. Calcium, Soya, Milk and Antacids, bind with your Thyroxin and make it less effective. If you have to take any of these including Vit D3, do so at least five hours after you thyroxin. I got that from two UK Endos.
5. Now here is another tip I have learned this time from experience and it has been detrimental to me. I am absolutely staggered with each Dr’s different approach to supplements and vitamins and drugs. As I mentioned I had a /fib and met with three different Dr’s two in the UK and one in France, all of them had the same advice and the same drugs.
Thyroid is totally different . If you change Drs then stick with what the new Drs regime for you, don't pick and mix!!! drugs with old regimes.
6) Oh yes, the other thing that I forgot to mention, Insulin resistance and Adrenal support.
Here is a very rough guide to see if you are have a problem with these two.
Insulin resistance can sometime cause night hunger and thumping of your heart around 3-4am in the morning. If you have insulin resistance then you may also find feeling really tired and aching limbs around 3-5 pm if you have a kitkat, you may feel a pick up. The insulin will also have a very bad effect on your Thyroxin take up and make it less effective
Adrenal issues problems are you don't sweat I mean you don’t sweat, there are other indications but I leave that to the Drs to explain.
Another thing I have learned and it is my experience with Endos, they do not believe in adrenal fatigue. They believe and will only treat you for adrenal problems if you have Cushing disease or if not there is no in-between.
Insulin resistance, they will treat but it hard to get tested by the NHS.
I have also learned all the saliva tests you take unless its either from a recognized lab like the Drs lab, TDL, the endos will not accept these tests, Private Drs will but the NHS will not, again that is in my experience.
A good way to see if your treatment works, or you are on good treatment, if you feel well and for some reason crash, you can investigate this on why or what the cause it. ie I was ok and found I could not take Benicore butter it made my thyroxin badly adsorb. If you stop the problem and you feel well again in three days , then your treatment is good, if it takes weeks or even months to get back to normal, you need to be looked at again and another treatment protocol suggested.
I have not mentioned Cortozol simply as I have had no experience with this medication .
I hope this helps you all and good health. Best of luck and thanks for reading this long mail or rant. John C